MF, a 43-year-old man with a history of Crohn’s disease, has been experiencing discogenic low back pain. He underwent assessment at a tertiary care centre and was felt to be a non-surgical case with an element of functional component. He was started on pain control with gabapentin, baclofen, morphine, doxepin and sent back to the local hospital for rehabilitation.
Over the next 6-8 weeks, he noted progressive increase in leg swelling. In the last fortnight, he gained 5 kg. He also noted some decrease in urine output but denied difficulty with passing urine. He was started on furosemide without much effect. He now describes itching over his legs for the past week without rash or skin breakdown. He denies shortness of breath, orthopnea or paroxysmal nocturnal dyspnea.
He has been a smoker for 20 years but doesn’t use alcohol. His current medications are morphine SR 75 mg every 8 hours, gabapentin 600 mg every 6 hours, baclofen, doxepin and tamsulosin.
Physical examination reveals a man of stated age, average built, with blood pressure of 142/76 mm Hg with regular rhythm. Jugular venous pressure isn’t elevated. His heart sounds are normal and his lungs clear. MF’s abdomen is soft and non-tender without ascites. There’s a trace of chronic sacral edema. There’s bilateral swelling of both lower extremities with some pitting but more so induration or lymphedema.
Lab data revealed normal hemoglobin, normal albumin of 42 g/L, normal AST, ALT with slightly elevated GGT of 88, BUN of 8.5 mmol/L with serum creatinine of 100 μmol/L and a urinalysis was negative for protein. An ECG showed sinus rhythm and chest x-ray was unremarkable. An echocardiogram was unremarkable, with grade 1 LV function. Venous Doppler of both lower extremities was negative for DVT. A CT scan of the abdomen was also unremarkable, save for mild fatty change in his liver.
Mr. MF had opiate-induced edema. The possibilities of cardiac, renal and liver disease were all considered and ruled out and there was no evidence of deep vein thrombosis. Nor was there evidence of inferior vena cava thrombosis or an abdominal mass on CT to account for compression that may have caused bilateral leg swelling.
After excluding the above possibilities, and considering the history of itching, induration and edema on physical exam, and the temporal relationship with initiating opiates and their gradually increasing dose, the diagnosis of opiate-induced edema was considered and managed with a decreasing dose of opiate, resulting in improvement in his edema.Opiates can cause peripheral edema and the effect is dose-related. The exact mechanism of opiate-induced edema is unclear but the following plausible mechanisms may be involved: a) by causing histamine release, morphine results in venodilation and this effect is dose-related (Grossman, 1996, Gardener-Nix 2002); b) opioids cause vasopressin release from posterior pituitary and this results in antidiuresis and retention of fluids leading to edema; and c) it’s been shown in animals that by activating central opioid receptors, opioids enhance renal tubular sodium reabsorption — this can cause edema and may block the aquaporins leading to retention of water (Huidoboro, 1981).
We'll send you $100 if we print your diagnostic challenge. Send case description (app. 450 words) with final diagnosis and outcome to: firstname.lastname@example.org.